Often called endearing names like “study buddies” or “Botox for the brain”, the results of abusing these drugs are anything but cute. Because of their highly addictive nature, these stimulant ADHD medications are schedule II substances (the highest restriction possible while still being widely available) requiring a monthly request to extend the prescription. The following are all common names for ADHD stimulants:
• Ritalin (Concerta, Focalin, Metadate or Daytrana)
• Adderall (Adderall XR)
Finding the most effective medication and dosage can takes months or even years under the supervision of trained professionals. Doctors must take into account the patients entire medical history when deciding if stimulants are a safe option. Stimulants raise blood pressure and that can cause anxiety, psychiatric issues and weight loss in some patients, as well as heart problems in at-risk individuals.
For patients with ADHD, the controlled use of these medications can have positive life altering results. When these prescriptions are abused, risks for life threatening side effects replace the academic boost students are looking for. The highly addictive nature of stimulants increases the risk that students who are not under a doctor’s care while taking these drugs will experience negative results.
Students seeking an academic boost will often take doses higher than what is typically prescribed and there is a growing trend of taking these stimulants through injecting or snorting them. Injecting and snorting drugs makes them more potent, fast acting and dangerous because they directly enter the blood steam. Aside from increased risk of the typical side effects, these drugs are not sterile so snorting and injecting stimulants may also lead to infection.
After the stimulant’s effects begin to wear off, students have reported:
• temporary loss of vision
• mood swings
• involuntary muscle spasms,
• mental confusion
• panic attacks
• depression and
This is how one student described her “smart pill” experience: “I went from being on an academic scholarship at a great university to being on academic probation within six months, to being asked to withdraw from that university after a year. All because of Adderall.” (1)
Withdrawal from ADHD stimulants is not lethal but it can be uncomfortable enough to cause people to continue use. Withdrawal symptoms often include:
• muscle twitches
• rapid breathing
• lower abdominal cramps
• swelling or numbing of hands and feet
Although students’ initial experiences with ADHD medications may help with focus and keeping up with the workload, the end result of abusing stimulants will not have the desired result. Because of their addictive nature, several states now consider sharing these medications to be as criminal as selling them.
“‘This means it will be the equivalent of a felony drug offense, with possible jail time depending on the student’s record and outcome of the person who consumed the drug,’ said John Burke, president of the National Association of Drug Diversion Investigators Inc.” (2)
Don’t let drug abuse ruin another education. If you or someone you love is struggling with academic performance enhancing drugs, call now. Our drug addiction specialists are here to help and available 24/7.
(1) – Linda Carroll ‘Steroids for School’: College students get hooked on ‘Smart Pills’ 5/17/2011 http://today.msnbc.msn.com/id/43050779/ns/today-today_health/t/steroids-school-college-students-get-hooked-smart-drugs/#.Twve2iNSQmk
(2) Medical News Today – Ritalin Abuse Poses Risk During College Exam Week